Alert archive / Montana / High Wind Warnings in 2019

High Wind Warning 8, NWS Great Falls, MT

October 22, 2019

NWS Great Falls, MT issued this high wind warning at Oct 22, 2019, 3:47 AM MDT. It took effect at Oct 22, 2019, 10:29 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 22, 2019, 3:47 AM MDT (09:47 UTC)
In effect from
Oct 22, 2019, 10:29 AM MDT
Expired
Oct 22, 2019, 7:00 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

928 
WWUS75 KTFX 220947
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
347 AM MDT Tue Oct 22 2019

MTZ009-010-044-046-048-049-221100-
/O.CAN.KTFX.HW.A.0007.191022T1500Z-191023T0300Z/
Northern Rocky Mountain Front-Eastern Glacier-Toole-
Eastern Pondera-Southern Rocky Mountain Front-Eastern Teton-
347 AM MDT Tue Oct 22 2019

...HIGH WIND WATCH IS CANCELLED...

Gusty winds are expected later today, but wind speeds should
generally remain below warning criteria.

$$

MTZ012-014-050-221200-
/O.UPG.KTFX.HW.A.0007.191022T1500Z-191023T0300Z/
/O.NEW.KTFX.HW.W.0008.191022T1800Z-191023T0100Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
and Hobson
347 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts near 60 mph expected.

* WHERE...Cascade, Central and Southern Lewis and Clark and 
  Judith Basin.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ054-221200-
/O.NEW.KTFX.HW.W.0008.191022T1800Z-191023T0100Z/
Meagher-
Including Martinsdale and White Sulphur Springs
347 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts near 60 mph expected.

* WHERE...Meagher.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
4 follow-up statements
241 
WWUS75 KTFX 221033
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
433 AM MDT Tue Oct 22 2019

MTZ012-014-050-054-222200-
/O.CON.KTFX.HW.W.0008.191022T1800Z-191023T0100Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Meagher-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
Hobson, Martinsdale, and White Sulphur Springs
433 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING REMAINS IN EFFECT
FROM NOON TODAY TO 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph, with gusts near 60 mph 
  expected.

* WHERE...Meagher, Central and Southern Lewis and Clark, Cascade 
  and Judith Basin.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
534 
WWUS75 KTFX 221555
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
955 AM MDT Tue Oct 22 2019

MTZ009-010-046-048-049-230100-
/O.EXB.KTFX.HW.W.0008.191022T1700Z-191023T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, 
and Dutton
955 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, 
  Eastern Pondera, Southern Rocky Mountain Front and Eastern 
  Teton.

* WHEN...From 11 AM MDT today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power
  lines. A few power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ012-014-050-054-230100-
/O.CON.KTFX.HW.W.0008.191022T1800Z-191023T0100Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Meagher-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
Hobson, Martinsdale, and White Sulphur Springs
955 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Meagher, Central and Southern Lewis and Clark, Cascade 
  and Judith Basin.

* WHEN...From noon today to 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
622 
WWUS75 KTFX 221629
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
1029 AM MDT Tue Oct 22 2019

MTZ009-010-046-048-049-230100-
/O.EXT.KTFX.HW.W.0008.191022T1629Z-191023T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, 
and Dutton
1029 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Northern Rocky Mountain Front, Eastern Glacier, 
  Eastern Pondera, Southern Rocky Mountain Front and Eastern 
  Teton.

* WHEN...Until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

MTZ012-014-050-054-230100-
/O.CON.KTFX.HW.W.0008.191022T1800Z-191023T0100Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Meagher-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
Hobson, Martinsdale, and White Sulphur Springs
1029 AM MDT Tue Oct 22 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Meagher, Central and Southern Lewis and Clark, Cascade 
  and Judith Basin.

* WHEN...From noon today until 7 PM MDT this evening.

* IMPACTS...Gusty winds could blow down limbs, trees, and power 
  lines. A few power outages are possible. Travel could be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People are urged to secure loose objects that could be blown
around or damaged by the wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls
738 
WWUS75 KTFX 230055
NPWTFX

URGENT - WEATHER MESSAGE
National Weather Service Great Falls MT
655 PM MDT Tue Oct 22 2019

MTZ012-014-050-054-230200-
/O.EXP.KTFX.HW.W.0008.000000T0000Z-191023T0100Z/
Cascade-Central and Southern Lewis and Clark-Judith Basin-Meagher-
Including Great Falls, Cascade, Belt, Kings Hill Pass, Helena, 
Lincoln, MacDonald Pass, Rogers Pass, Raynesford, Stanford, 
Hobson, Martinsdale, and White Sulphur Springs
655 PM MDT Tue Oct 22 2019

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Widespread strong and damaging winds are no longer expected;
although, an isolated strong gust remains possible for the next 
hour or two. As a result, the High Wind Warning will be allowed to
expire.

$$

MTZ009-010-046-048-049-230200-
/O.EXP.KTFX.HW.W.0008.000000T0000Z-191023T0100Z/
Northern Rocky Mountain Front-Eastern Glacier-Eastern Pondera-
Southern Rocky Mountain Front-Eastern Teton-
Including Logan Pass, Marias Pass, Browning, Heart Butte, 
Cut Bank, Brady, Conrad, Bynum, Choteau, Augusta, Fairfield, 
and Dutton
655 PM MDT Tue Oct 22 2019

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Widespread strong and damaging winds are no longer expected;
although, an isolated strong gust remains possible for the next 
hour or two. As a result, the High Wind Warning will be allowed to
expire.

$$

For more information from the National Weather Service visit
http://weather.gov/greatfalls

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Oct 21, 11:55 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 21, 11:55 PM MDT, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1155 PM MDT Mon Oct 21 2019

Aviation Section Updated

.SYNOPSIS...
A passing disturbance will continue to bring some rain and snow
showers through tonight, mainly across western and southwestern
Montana. Temperatures will remain cool, with some breezy winds
developing in this evening. Tuesday looks to warm back to near
seasonal averages, with breezy to windy conditions also expected
across parts of central and northern Montana. Showers and perhaps a
few thunderstorms may also develop on Tuesday. A cold front will
then bring chances for rain and snow Tuesday night into Wednesday.
Cooler conditions and breezy winds will also accompany this front.

&&

.Evening Update...

Evening update has been published, with adjustments made to low
temperatures tonight, wind speeds/gusts on Tuesday, and issuing a
High Wind Watch for portions of Central and North Central Montana.
Downsloping winds over North Central Montana during the overnight
hours tonight will help to keep the boundary layer well mixed, which
is expected to lead to relatively mild temperatures for most of the
night. Any relaxation in the winds would allow temperatures to drop
quickly, but given the downsloping winds I have raised temperatures
a couple more degrees than the previous forecast. Lee-side surface
trough will begin to sharpen gradually during the overnight hours
tonight as an area of low pressure develops and drops southeast from
Alberta on Tuesday. This sharpening lee-side trough and subsequent
rise in the pressure gradient along the Rocky Mountain Front will
lead to increasing wind speeds, which have already been noted this
evening in areas like East Glacier and Deep Creek (RAWS), where
gusts to 30 mph and 60 mph have been recently noted. As the pressure
gradient increases tonight, so too will the H700 cross barrier flow,
with values around midnight of 30-50kts increasing to 40-65kts by
the late morning hours on Tuesday. BUFKIT soundings for Cut Bank,
Augusta, Great Falls, and Helena on Tuesday show steep lapse rates
up to near the H700 layer by the afternoon hours, with the top of
momentum transfer layer peaking at 50-60kts at these locations. In
addition to afternoon mixing, a surge of 3-hr pressure rises of 3-5mb
will move southeast across North Central Montana behind an advancing
cold front as the aforementioned surface low drops southeast from
Alberta and into Northeast Montana. Mechanical mixing along the
front will further contribute to strong winds aloft making it to the
surface Tuesday afternoon. For this reason, have issued a High Wind
Watch for the Northern and Southern Rocky Mountain Fronts, Eastern
Glacier, Cascade, Central and Southern Lewis and Clark, Toole,
Eastern Pondera, Eastern Teton, and Judith Basin Counties from 8am
MDT to 9pm MDT on Tuesday. - Moldan

&&

.AVIATION...
Updated 1155 PM MDT Mon Oct 21 2019 (06Z TAF Period)

Main concern through Tuesday afternoon will be the potential for
strong surface winds late Tuesday morning through Tuesday afternoon.
Some surface gusts of 35 to 45 knots will be likely over portions of
Central MT. Some low level wind shear will develop for a few hours
Tue morning before the surface winds increase. Scattered rain/snow
showers will develop late Tue afternoon and evening as a front moves
southward through the region. Overall, much of the area will have
mid/high clouds through Tue afternoon, with lowering ceilings on
Tuesday evening. Brusda

&&

.PREV DISCUSSION...
/ISSUED 445 PM MDT Mon Oct 21 2019/
Today through Tuesday...A weak disturbance tracking out of
southwestern MT will continue to bring some rain and snow showers
to the area through tonight. Snow accumulations will generally
remain light, with the exception of over some of the higher
mountain passes around southwest MT. Breezy winds will begin to
develop this afternoon through Tuesday, with some stronger gusts
developing over parts of Northcentral MT Tuesday morning.
Temperatures begin to warm back to seasonal normals tonight and
Tuesday, under warmer and stronger westerly flow. A slight
increase to instability over the area, as well as a surface low in
place over the area and decent jet dynamics, draws the potential
for some weak afternoon and evening thunderstorms to develop
Tuesday. Best chances look to come across northern and central
locations. Gusty winds and perhaps some small hail will be the
main threat with any thunderstorms. -TP

Tuesday night and Wednesday...
A pair of shortwaves cresting the ridge in the Gulf of AK today will
rapidly dig southeast through BC tonight, then continue onward
through MT late Tuesday and Tuesday night, carving out a deeper
trough across the region for Wednesday. Surface low and initial
shortwave move off to the southeast Tuesday evening with winds
turning more northwesterly before a secondary front looks to shift
winds more northerly later Tuesday night. Showery precipitation
will increase Tuesday evening with snow levels also falling and
expect most areas to see a period of snow following the frontal
passage. While most lower elevation locations should see an inch
or less of snowfall through Wednesday morning, moist and somewhat
unstable NW flow aloft will favor bands of potentially moderate
snow across the mtns of central MT including the Big and Little
Belts as well as the Bridger range to the southeast through mid-
day Wednesday, where several inches of snow accumulation are
expected. Hoenisch

Wednesday night through Monday...
Brief ridging ends precipitation Wednesday night and brings a dry
day for Thursday. Temperatures will warm somewhat, but still
could be below normals. Winds will also diminish somewhat for
Thursday, although some afternoon breezes may still be found. The
long term then looks to start warm then switch to and active and
cooler pattern. Friday will likely be the warmest day of the week
with highs in the 50s and 60s. Strong winds may also return for
Friday as the ridge flattens, strong 700 mb flow is found, and a
surface low develops. This setup may need to be monitored for
potential high wind highlights. A sharp cold front looks to then
push across the region from the north Friday night through
Saturday. This will bring continued breezy to windy conditions,
while also filtering in cold air, and providing for the potential
of widespread snow. The progressive nature of this front looks to
indicate this to be a fairly quick hitting system. However, a
broad trough then looks to setup across the area through the rest
of the weekend and possibly into early next week. This will
provide a northerly flow to continue to filter in cold air across
the region. With this unsettled trough lingering chances of snow
may also be found throughout the weekend and into early next week.
This sharp change in the weather will also have to be monitored
for any winter weather highlights, especially Friday night into
Saturday with the initial push of the cold front. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  39  59  34  43 /  10  40  60  60
CTB  35  54  30  42 /  10  20  40  30
HLN  39  57  33  46 /  30  40  40  50
BZN  32  55  30  46 /  50  60  60  50
WEY  21  40  19  37 /  60  70  40  20
DLN  33  52  30  44 /  20  30  20  20
HVR  33  57  33  45 /  10  40  60  20
LWT  34  54  31  38 /  10  60  80  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

High Wind Watch from Tuesday morning through Tuesday evening
Cascade...Central and Southern Lewis and Clark...Eastern
Glacier...Eastern Pondera...Eastern Teton...Judith Basin...
Northern Rocky Mountain Front...Southern Rocky Mountain Front...
Toole.

&&

http://www.weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 3:32 AM MDTWinter Weather AdvisoryTFX38 hr
Oct 22, 3:46 PM MDTSpecial Weather StatementTFXFergus29 min
Oct 22, 3:48 PM MDTSpecial Weather StatementTFXLewis and Clark27 min
Oct 22, 4:21 PM MDTSpecial Weather StatementTFXCascade39 min

Nearby

High Wind Warnings in Montana, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.